Health Advice

/

Health

Reader shocked to find that EKG is no longer part of physical

By Keith Roach, M.D. on

DEAR DR. ROACH: It has been almost a year now that I had my physical with my general doctor, and I'm mulling over whether to return to her for this year's physical. I am a 73-year-old man with usually unremarkable physical exams except for low HDL. I have a history of paroxysmal atrial fibrillation, with having had two cardiac ablations, in 2005 and 2007. I still have intermittent ventricular contractions. I am still reeling from the fact that during my last physical exam my doctor never gave me an EKG. It was only upon getting ready to conclude the exam that I had to request one. She begrudgingly said, "It's not really needed, but if you want one ..." The result was normal. What is your take on this? -- J.S.

ANSWER: There is no good evidence that getting an EKG on an otherwise healthy person leads to any good outcome, and I suspect that's why your doctor did not order it. However, you aren't an otherwise healthy person: You have had a cardiac ablation that has failed, presumably, since you needed a second ablation. Checking periodically to make sure you are still in normal rhythm (not atrial fibrillation) seems to be a very good idea to me.

It may be that she expected your cardiologist to do this, but if you aren't seeing your cardiologist regularly, or they aren't doing it, then I think it appropriate for your general doctor to check the EKG.

Communication is the key here. Explaining why you feel you need the EKG given your history is likely to lead to a more satisfying experience. Alternatively, you should see your cardiologist to make sure your heart issues are dealt with by an expert, and leave to your general doctor the care of the rest of your body.

DEAR DR. ROACH: My gastroenterologist has prescribed colestipol for irritable bowel syndrome with diarrhea. It is working great with only one dose a day (he prescribed two doses, but I could not tolerate the constipation). Is this medicine OK for long-term use? Should I continue my cholesterol meds with it? After years of trial and error, we have found something that works. -- C.H.

ANSWER: Colestipol is used in treating high cholesterol. It works by binding with the bile acids and low-density lipoprotein cholesterol. It is moderately effective for treating cholesterol and is considered very safe.

A dose-limiting side effect for many people is the constipation. Your gastroenterologist is taking advantage of this to treat your irritable bowel syndrome with diarrhea. I approve completely: It's a less-well-known treatment but in the right situation is both safe and effective, especially at the lower dose. Some people need much higher doses for effectiveness.

 

The doctor who prescribes your other cholesterol medicine should definitely check your levels. It's possible you may need less of whatever other medication you are taking. Since statins are much better proven to reduce the risk of heart attack and stroke, I would be loath to entirely stop a statin in a person taking colestipol or similar drug, such as cholestyramine. Finally, although colestipol lowers LDL cholesterol, it can raise triglycerides, so that may need keeping an eye on.

========

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.

(c) 2021 North America Syndicate Inc.

All Rights Reserved

 

 

Comics

RJ Matson Loose Parts Mike Shelton Mike Peters Archie John Darkow